MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC LARGE HEXAGONAL SCREWDRIVER 3.5MM WIDTH ACROSS FLATS; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC LARGE HEXAGONAL SCREWDRIVER 3.5MM WIDTH ACROSS FLATS; SCREWDRIVERS
Catalog Number 03.010.121
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.A review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an open reduction internal fixation (orif) of the hip to implant the trochanteric fixation nail advanced (tfna) system, the surgeon experienced an issue during the procedure with the hexagonal screwdriver.The wooden handle was spinning around the shaft of the screwdriver and the surgeon was unable to insert the 5.0mm distal locking screw.Another screwdriver was used and the surgeon was able to place the locking screw.There was no surgical delay.The procedure was completed successfully and the patient was reported to be stable.Concomitant devices reported: 130 degree aiming arm screw only (part 03.037.115, lot unknown, quantity 1); 5.0mm ti locking screw 34mm - for im nails - sterile (part 458.934s, lot unknown, quantity 1).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Patient ethnicity is unknown.Part: 03.010.121; synthes lot: 4865687; supplier lot: n/a; release to warehouse date: october 08, 2004; expiration date: n/a; manufactured by synthes brandywine; no nonconformance reports (ncrs) were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Customer quality investigation: the following investigations were performed: device interaction/functional: visual inspection: visual inspection performed on the returned hexagonal screwdriver observed the handle to be spinning when attempted to rotate against the fixed driver shaft.No new issues were observed on the other portions of the device other than minor signs of wear which would affect the product functionality.Functional inspection was not able to be performed as mating device was not returned for evaluation.However, the post manufacture loose handle condition could have possibly contributed to given complaint condition.Complaint condition was not able to be replicated as the mating device was not returned at customer quality.However, with the damage identified the complaint condition agree with the complaint description and the complaint condition was confirmed.Drawing review: based on the date of manufacture the following drawings, reflecting the current and manufactured revision, were reviewed.Top level drawing and handle drawing.Dimensional analysis and document/specification review: dimensional inspection at the relevant feature (handle cannulation) was not able to be performed as the handle stays intact with the screw driver shaft was not able to be disassembled.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.Conclusion: a definitive root cause could not be determined from the provided information.However, it is likely that the age of the device (over 13 years) and device encountered any unintended forces during usage /possible rough handling could have contributed to this complaint condition.The overall complaint condition is confirmed; however, no product design issues or manufacturing discrepancies were identified during this investigation based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
LARGE HEXAGONAL SCREWDRIVER 3.5MM WIDTH ACROSS FLATS
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7652359
Report Number2939274-2018-52689
Device Sequence Number11174027
Product Code HXX
UDI-Device Identifier10886982067890
UDI-Public(01)10886982067890
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.121
Device Lot Number4865687
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/18/2018
Initial Date Received by Manufacturer 05/16/2018
Supplement Date Received by Manufacturer07/18/2018
Initial Report FDA Received Date06/29/2018
Supplement Report FDA Received Date08/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1